Really. Luckily the black plague only visited for a few weeks and left awhile back.
If you are squeamish about stuff, you might want to stop reading now. This is a gross pictures alert. But truly, it was like a train wreck that got worse every day. I couldn't hold anything, and I couldn't stop poking at it or taking pictures.
The first few days the itching and "hives" or whatever you want to call the reaction weren't too bad....then it got worse. I've had this before when I was taking narcotics long-term, which I am now. It's why I take benadryl with the narcotics, to cut down on the hystamine reactions. I know when there is too much morphine built up in my system because the small blisters will start to form under my skin in my hands and fingers and itch like crazy.
I end up with larger almost pimple like blisters elsewhere, but my hands are awful. The blisters will get so big, from little pin heads to where they grow together and make my fingers like overcooked and water logged sausages.
I've always just popped the edge of the big blisters and wrapped the fingers up and tried to keep them from getting to where I can't use them. WRONG thing to do as I was told by MULTIPLE medical practitioners.
Well, this reaction was MUCH worse than usual. It started out like normal. And progressed like normal. I stopped my morphine, thinking it was the culprit. It kept getting worse. I stopped the other new medication I had just increased the dose on and checked with the pharmacy...it would take at least a week for it to clear my system. I took the new flea collars off the cats and dog as well. Quadrupled my benadryl and even tried it topically. It just kept getting worse.
|That is NOT a shadow, it's a blood blister and the color of the skin.|
I don't think the ER doctor knew whether to be disgusted or intrigued. He did tell me that in a possible drug reaction like mine that I COULD react like that all OVER my body and have swollen, blistered skin that would squirt liquid every time it was touched and break and oh, gross....just about what my hands had been doing for days...all OVER....yuckies....
|This was my neck|
My mistake had been opening the skin. The blister here to the right on the thumb? It's infected. And so is the on under the ring finger. The blood blisters are caused by all the pressure the liquid filled skin puts on the underlying skin as it swells. I was "just like a burn victim," as the doctor said. Believe me, I felt like it!
The ER doctor wrote orders that I was to go to OHSU and get an URGENT dermatology appointment and have the skin biopsied to make sure there was nothing more dangerous happening there. He even called the orders to my internist, who got the orders to the Dermatology department. This was on Wednesday night/morning around 4 am. I called my internist the next day and was told the "urgent referral" had been put through. I then called dermatology, this is Thursday mind you, and was told that the earliest "urgent" appointment I could get was 2 weeks out. I LMAO and told the receptionist no thank you, but by that time I would have either molted, died of the plague, or needed to go back to ER, or been healed enough that what ER would have wanted the dermatologist to see would be gone. Her response to my snippiness was her own snippiness...I can't give you urgent appointments I don't have. LOL
So then the next afternoon, Friday, after I have left an email for my doctor, explaining that I'll keep the shedding skin for them since the dermatogist's receptionist considers 2 weeks urgent enough and that I'm not going to bother to waste my time or money when by that time most of the symptoms will have gone under ground and be invisible or so bad I'll be back in ER long beforehand....well...Friday I get a call from Dermatology ....a different receptionist....saying my urgent referral has been called over and can I come in that afternoon? LOL this is at 3:30 when I live 45 minutes plus away from OHSU. Which is the reason I didn't go to their ER in the first place. I tried, they said if I could make it by 4:15PM they would see me. With traffic I couldn't do it, but I DID get to see them the next Monday at 8:15am...hmmm....guess there IS such a thing as an URGENT appointment after all, huh? And the Dermatologist agreed that I should have seen him the week before, but that the first he had heard of the problem was on Friday...hmmm strange....
|This is after a week of treatment by the doctor.|
Then the skin was sloughing and hurting, just like a burn victim, but at least I felt like I was healing.
All parties then agreed that the biopsy wasn't really necessary. That it probably was a drug reaction to an increase in effexor and that my long term narcotics could be re-started and I should continue to take the benadryl and the tagamet the ER doc had started me on. Weirdly enough, tagamet has something in it that is a H2 Histamine blocker and was stopping a great deal more of the itching than even the benadryl. The dermatologist also gave me some ointment.
The upshot is no antidepressants whatsoever for the last month and a half and it has been a nightmare because I tried my old ones in the middle of this and they seemed to increase the itching.
Though as of this week, the first of August, I put the flea collar back on Mystique and MY HANDS EXPLODED within 3 days and the pinky on my right hand even went to blood blisters....so...off with the flea collar and back to the dermatologist's ointment, and maybe I can go back to the antidepressants that were working? We'll see...
from a chronically depressed goddess who is ALWAYS puzzled